Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Tunnel numbers of small knots
do not go down under connected sum

Authors: Kanji Morimoto and Jennifer Schultens
Journal: Proc. Amer. Math. Soc. 128 (2000), 269-278
MSC (1991): Primary 57M25, 57N10
Published electronically: September 9, 1999
MathSciNet review: 1641065
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $K_1$ and $K_2$ be two knots in $S^3$ and $t(K_1)$, $t(K_2)$ the tunnel numbers of them. In this paper, we show that if both $K_1$ and $K_2$ are small, then $t(K_1 \# K_2) \ge t(K_1) + t(K_2)$. Moreover we show that $t(K_1 \# K_2 \# \cdots \# K_n)\linebreak \ge t(K_1) + t(K_2) + \cdots + t(K_n)$ for any small knots $K_1, K_2, \cdots , K_n$.

References [Enhancements On Off] (What's this?)

  • [CG] A. J. Casson and C. McA. Gordon, Reducing Heegaard splittings, Topology Appl. 27, (1987) 275-283. MR 89c:57020
  • [CGLS] M. Culler, C. McA. Gordon, J. Lueke and P. B. Shalen, Dehn surgery on knots, Ann. of Math. 125, (1987) 237-300. MR 88a:57026
  • [Ja] W. Jaco, Adding a 2-handle to a 3-manifold: an appication to property R, Proc. A. M. S. 92, (1984) 288-292. MR 86b:57006
  • [Ko] T. Kobayashi, A construction of arbitrarily high degeneration of tunnel numbers of knots under connected sum, J. Knot. Rami. 3, (1994) 179-186. MR 95g:57011
  • [LM] M. Lustig and Y. Moriah, Closed incompressible surfaces in complements of wide knots and links, Topology Appl. 92 (1999), no. 1, 1-13. CMP 99:07
  • [Mo1] K. Morimoto, There are knots whose tunnel numbers go down under connected sum, Proc. A. M. S. 123, (1995) 3527-3532. MR 96a:57022
  • [Mo2] -, Planar surfaces in a handlebody and a theorem of Gordon-Reid, Proc. Knots 96 ed. by S.Suzuki (1997) 123-146. CMP 99:07
  • [Sr1] M. Scharlemann, Outermost forks and a theorem of Jaco, Contemporary Math. 44, (1985) 189-193. MR 87e:57021
  • [Sr2] -, Heegaard splittings of compact 3-manifolds, Preprint.
  • [ST] M. Scharlemann and A. Thompson, Thin position for 3-manifolds, A.M.S. Contemporary Math. 164 (1994) 231-238. MR 95e:57032
  • [St1] J. Schultens, The classification of Heegaard splittings for (compact orientable surface) $\times$ $S^1$, London Math. Soc. 67 (1993) 425-448. MR 94d:57043
  • [St2] -, Additivity of tunnel number for small knots, Preprint.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57M25, 57N10

Retrieve articles in all journals with MSC (1991): 57M25, 57N10

Additional Information

Kanji Morimoto
Affiliation: Department of Mathematics, Takushoku University Tatemachi, Hachioji, Tokyo 193, Japan

Jennifer Schultens
Affiliation: Department of Mathematics and Computer Science, Emory University, Atlanta, Georgia 30322

Keywords: Knots, connected sum, tunnel number
Received by editor(s): March 1, 1998
Published electronically: September 9, 1999
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 1999 American Mathematical Society